DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Phenytoin toxicity and thyroid dysfunction.

Author(s): Betteridge T, Fink J

Affiliation(s): Department of Emergency Medicine, Christchurch Hospital, Private Bag 4710, Christchurch, New Zealand. tobias.betteridge@cdhb.govt.nz

Publication date & source: 2009-09-25, N Z Med J., 122(1303):102-4.

Publication type: Case Reports

A 48-year-old woman with known epilepsy presented to the Emergency Department with a 1-day history of decreasing coordination, impaired speech, and recurrent falls. Phenytoin levels were measured and found to be grossly elevated at 170 mmol/L. A diagnosis of phenytoin toxicity was made and she was treated by withdrawing the medication. During admission she was found to be profoundly hypothyroid despite being on adequate thyroid replacement therapy. Normalisation of phenytoin levels was associated with return of euthyroidism. The interaction between phenytoin, thyroid function, and thyroid replacement therapy is discussed.

Page last updated: 2010-10-05

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017